In 1997 the Adverse Drug Reactions Advisory Committee (ADRAC) reported on visual field defects (5 cases) associated with the antiepileptic agent, vigabatrin (Sabril: Marion Merrell Dow). ADRAC has now received a total of 100 reports of adverse reactions in association with vigabatrin.
Of these, 43 describe visual field constriction, which was symptomatic in 30 cases. The ages of the patients concerned ranged from 9 to 69 years (M 31, F 12) with a median of 40 years. Daily doses ranged from 0.5 g to 4.5 g (median 2.5 g). Time to onset ranged from less than a month to over six years but most (38) cases had a time to onset of greater than 2 years. Only one of the patients was reported as having recovered symptomatically but this was shown to be incomplete on visual testing.
It was recently estimated that 10-20% of patients on long-term vigabatrin therapy will develop visual field constriction. The ADRAC recommends that all patients taking vigabatrin should have special visual testing, consisting of a Humphries automated visual field test out to 60 degrees performed at regular intervals.
[See also Pharmaceuticals Newsletter Nos. 5&6, May&June 1998 ad Nos. 11&12 November& December 1997]
Reference: Australian Adverse Drug Reactions Bulletin Vol. 18, No. 1, February 1999.